A recent study published in the journal Psychopharmacology suggests that users of synthetic cannabinoid products—such as Spice or K2 —experience more severe withdrawal symptoms than cannabis users, according to an International Business Times outline of the research. It is the first study focused on the long-term and withdrawal effects of using synthetic cannabinoids.
The researchers found that the withdrawal effects from synthetic cannabinoids appeared more rapidly than those of cannabis with consumers reporting more severe symptoms of insomnia, irritation and bad mood, heart palpitations, and loss of appetite.
Sam Craft, the study’s main author and a Medical Research Council-funded doctoral candidate said that data demonstrates “that Spice is a significantly more dangerous substance and those seeking to quit are likely to face a range of severe withdrawal symptoms.”
“It is critical, then, that greater effort is made to ensure that Spice is not taken in place of cannabis or any other substance and that individuals suffering difficulties with Spice receive treatment.”—Craft to the International Business Times
The study conducted by psychologists from the Addiction and Mental Health Group in the University of Bath’s Department of Psychology included 284 participants in the Global Drug Survey who had previously attempted to abstain from Spice.
A previous study by researchers at the University of Birmingham purported that Spice could cause a variety of health problems, including seizures, abnormal behaviors, intoxication, heart and kidney problems, and death.
Exclusive offer from our sponsor:
Get daily news insights in your inbox. Subscribe